Alert archive / Pennsylvania / Flash Flood Warnings in 2013

Flash Flood Warning 46, NWS Pittsburgh, PA

July 21, 2013Allegheny County, Westmoreland County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Jul 21, 2013, 6:50 PM EDT for Allegheny County, Westmoreland County, Pennsylvania. It was in force for 3 hr. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2013, 6:50 PM EDT (22:50 UTC)
Expired
Jul 21, 2013, 9:45 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

Counties Allegheny County, PA, Westmoreland County, PA

The radar

The Pittsburgh radar (KPBZ), 43 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 6:55 PM EDTFLASH FLOODWall, PACREEK OVERFLOWING ONTO ROUTE 48 BETWEEN WALL AND MONROEVILLE.
Jul 21, 7:08 PM EDTFLASH FLOODDravosburg, PAPEOPLE TRAPPED IN VEHICLE ON RT 837.
Jul 21, 7:10 PM EDTFLASH FLOODMckeesport, PAUNOCCUPIED CAR IN FLOOD WATERS ON 5TH AVE AND CLIFF ST.
Jul 21, 7:15 PM EDTFLOODNorth Braddock, PASTREET FLOODING BRADDOCK AVE AND OCONNEL BLVD.
Jul 21, 7:16 PM EDTFLOODLiberty, PASTREET FLOODING GLEEN AVE AND LIBERTY WAY
Jul 21, 7:29 PM EDTFLOODPort Vue, PASTREET FLOODING
Jul 21, 7:29 PM EDTFLASH FLOODGlassport, PART 837 CLOSED DUE TO FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 10.8 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2013-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 751 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2013-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
751 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
527 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

538 
WGUS51 KPBZ 212250
FFWPBZ
PAC003-129-220145-
/O.NEW.KPBZ.FF.W.0046.130721T2250Z-130722T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
650 PM EDT SUN JUL 21 2013

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN ALLEGHENY COUNTY IN SOUTHWEST PENNSYLVANIA...
  WEST CENTRAL WESTMORELAND COUNTY IN SOUTHWEST PENNSYLVANIA...

* UNTIL 945 PM EDT

* AT 645 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN CAPABLE OF PRODUCING FLASH FLOODING.

* LOCATIONS THAT WILL BE AFFECTED BY THE HEAVY RAIN INCLUDE TURTLE   
  CREEK...MURRYSVILLE...MONROEVILLE...NORTH VERSSSAILLES...EAST      
  MCKEESPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLASH FLOODING OF
SMALL STREAMS...URBAN AREAS...HIGHWAYS...STREETS...UNDERPASSES AND
OTHER LOW-LYING AREAS.

PLEASE REPORT HIGH WATER BY CALLING...412-262-1988...POSTING TO THE
NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER @NWSPITTSBURGH.

&&

LAT...LON 4040 7961 4024 7976 4033 7997 4049 7982

$$
2 follow-up statements
350 
WGUS71 KPBZ 212331
FFSPBZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
731 PM EDT SUN JUL 21 2013

PAC003-129-220145-
/O.CON.KPBZ.FF.W.0046.000000T0000Z-130722T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ALLEGHENY PA-WESTMORELAND PA-
731 PM EDT SUN JUL 21 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM EDT FOR
WESTMORELAND AND ALLEGHENY COUNTIES...

AT 723 PM EDT...EMERGENCY MANAGEMENT REPORTED PEOPLE TRAPPED IN A 
VEHICLE CAUGHT IN FLOOD WATERS ON ROUTE 837 IN DRAVOSBURG.  

THERE WERE ALSO NUMEROUS REPORTS OF BASEMENT FLOODING THROUGHOUT THE
THE WARNING AREA. ROUTE 48 WAS REPORTED FLOODED NEAR WALL. 

RAINGAGES IN BRADDOCK AS WELL AS SOUTHERN PENN HILLS REPORTED JUST
OVER 1.25 INCHES OF RAIN IN LESS THAN A ONE HOUR PERIOD.

OTHER LOCATIONS AFFECTED INCLUDE TURTLE CREEK...MONROEVILLE....EAST 
MCKEESPORT...NORTH VERSAILLES...AND WEST MIFFLIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLASH FLOODING OF
SMALL STREAMS...URBAN AREAS...HIGHWAYS...STREETS...UNDERPASSES AND
OTHER LOW-LYING AREAS.

PLEASE REPORT HIGH WATER BY CALLING...412-262-1988...POSTING TO THE
NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER @NWSPITTSBURGH.

&&

LAT...LON 4040 7961 4024 7976 4033 7997 4049 7982

$$
788 
WGUS71 KPBZ 220143
FFSPBZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
943 PM EDT SUN JUL 21 2013

PAC003-129-220149-
/O.EXP.KPBZ.FF.W.0046.000000T0000Z-130722T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ALLEGHENY PA-WESTMORELAND PA-
943 PM EDT SUN JUL 21 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 945 PM EDT FOR WESTMORELAND
AND ALLEGHENY COUNTIES...

THE FLOODING HAS ENDED IN SOUTHEAST ALLEGHENY COUNTY. THE HARDEST
HIT AREAS WERE AROUND DRAVOSBURG AND NORTH BRADDOCK. 

&&

LAT...LON 4040 7961 4024 7976 4033 7997 4049 7982

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 4:15 PM EDT, 2 hours 35 minutes earlier.

Area forecast discussion, Jul 21, 4:15 PM EDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
415 PM EDT SUN JUL 21 2013

.SYNOPSIS...
A WEAK COLD FRONT WILL DRIFT SOUTH ACROSS THE REGION TONIGHT.
A SERIES OF DISTURBANCES WILL CROSS THE AREA THIS WEEK CAUSING
UNSETTLED WEATHER.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
A WK SFC BNDRY ACRS W CNTRL PA INTO OH WL DRIFT SLOWLY SWD TNGT.
INSTBY CHART AND RECENT MESO ANALYSIS INDICATE ONLY WK INSTBY...SO
THE ISOLD SHWRS/TSTMS INVOF THIS BNDRY SHOULD DMNSH ARND SUNSET.

EXP SHWR CHCS TO INCR LT TNGT MAINLY ACRS ERN OHIO AS AN UPPER
LEVEL TROUGH MOVES EAST. TEMPERATURES A GENERAL BLEND OF MODEL
MOS.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
IT WILL BE INTERESTING TO SEE WHERE THE COLD FRONT IS LOCATED AT THE
START OF THE PERIOD.  NOT A GOOD WIND FIELD TO PUSH THE FRONT
SOUTH...SO IT CONTINUES TO OOZE SOUTH THROUGH THE DAY MONDAY. WOULD
NOT BE SURPRISED TO SEE THE BAROCLINIC ZONE AROUND I-70 CORRIDOR AT
DAWN MONDAY THEN JUST WASH OUT AS S/W TROUGH APPROACHES FROM THE
WEST.  EARLIER MODEL RUNS ILLUSTRATED THIS BOUNDARY WOULD RETURN AS
A WARM FRONT IN NAME ONLY...HOWEVER WITH SLOW SOUTHWARD
PROGRESSION...THAT SOLUTION IS UNLIKELY.

MID LEVEL WAVES CROSSES MONDAY AFTERNOON AND GIVEN AMPLE MOISTURE
ILLUSTRATED BY MODEL SOUNDINGS INCREASES POPS FARTHER INTO THE
LKLY/LOW CAT RANGE S OF THE M/D LINE. BRIEF BREAK IN THE WEATHER
MONDAY NIGHT BEFORE YET ANOTHER WAVE TRAVERSES THE WESTERN GREAT
LAKES TUESDAY.  HIGHEST PWATS REMAIN OVER NRN WV SO ANY CHANCE OF
LOCALIZED FLOODING WOULD OCCUR THERE.  COLD FRONT PASSES TUES NGT
INTO WED.  GIVEN TIMING OF FRONT AND LITTLE SOLAR HEATING DURING THE
DAY...ANY STORM SHOULD REMAIN BELOW SEVERE LIMITS.  H5 TROF AXIS
WILL BRING THE POTENTIAL FOR POST FRONTAL SHOWERS WED.  TEMPS WERE
DERIVED FROM BIAS CORRECTED MOSGUIDE GRIDS.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
BROAD UPPER LEVEL TROUGH WILL REMAIN OVER THE EASTERN CONUS THROUGH
THE EXTENDED PERIOD. HOWEVER...AFTER A MORE PROMINENT FRONTAL
BOUNDARY CROSSES BY THURSDAY...THERE COULD BE A BRIEF PERIOD WHERE
SURFACE HIGH PRESSURE TAKES CONTROL...AS SUGGESTED BY THE ECMWF AND
GFS. THE MODEL SOLUTIONS THEN DIVERGE ON THE TIMING OF SUBSEQUENT
SHORTWAVES AFTER FRIDAY...SO CHANCE POPS WERE KEPT IN THE FORECAST
FOR THE WEEKEND. WITH THE TROUGH IN PLACE TEMPERATURES WILL BE MUCH
CLOSER TO SEASONAL AVERAGES THROUGH THE PERIOD.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
CONDITIONS HAVE IMPROVED TO GENERAL VFR THIS AFTERNOON AND WILL
CONTINUE INTO THE EVENING. ISOLATED THUNDERSTORM COVERAGE NOT
ENOUGH PROBABILITY TO INCLUDE IN ANY PARTICULAR TAF AS BOUNDARY
ALONG I-80 SINKS SOUTH. VERY WEAK WIND FLOW AND WINDS WILL BE
VARIABLE UNDER 5 KTS THROUGH THE TAF PERIOD.

BY 06-07Z OVERNIGHT WIDESPREAD IFR FOG EXPECTED AT MOST LOCATIONS
AND TO CONTINUE UNTIL 13-14Z. AS AN UPPER LEVEL TROUGH APPROACHES
MONDAY MORNING SHOWERS WILL INCREASE ACROSS REGION AS THE DAY
PROGRESSES.

OUTLOOK.../MONDAY NIGHT THROUGH FRIDAY/...
WHILE VFR IS EXPECTED MUCH OF THE TIME A SERIES OF SHORTWAVES
ALOFT WILL BRING OCCASIONAL RESTRICTIONS INTO THURSDAY. WEAK HIGH
PRESSURE WILL GIVE WIDESPREAD IFR FRIDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jul 21, 4:16 PM EDT, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
416 PM EDT SUN JUL 21 2013

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-222015-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
416 PM EDT SUN JUL 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

07

In the hours before

Special weather statement, Jul 21, 6:20 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
620 PM EDT SUN JUL 21 2013

PAZ021-073-212300-
ALLEGHENY PA-WESTMORELAND PA-
620 PM EDT SUN JUL 21 2013

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ALLEGHENY AND WEST
CENTRAL WESTMORELAND COUNTIES...

AT 615 PM EDT...A CLUSTER OF SLOW MOVING THUNDERSTORMS WERE CENTERED
JUST SOUTH OF TURTLE CREEK MOVING SOUTH AT 10 MPH.

HEAVY RAIN WILL POND WATER ON ROADS AND QUICKLY FILL SMALL STREAMS.

  LOCATIONS IMPACTED INCLUDE...
  WEST MIFFLIN...       TURTLE CREEK...       MONROEVILLE...
  MCKEESPORT...         ELIZABETH BORO...     MONESSEN...
  MURRYSVILLE...        WEST NEWTON...        IRWIN...

EXCESSIVE RUNOFF WILL ELEVATE SMALL STREAMS. PONDING OF WATER CAN BE
EXPECTED IN POOR DRAINAGE AREAS...LOW LYING SPOTS...AND UNDERPASSES.
THESE STORMS ARE AFFECTING ROUTE 30 AND ROUTE 48.

PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

LAT...LON 4013 7974 4013 7988 4016 7990 4016 7986
      4019 7985 4020 7991 4021 7995 4023 7997
      4025 7992 4028 8002 4048 7982 4040 7960

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 6:20 PM EDTSpecial Weather StatementPBZAllegheny40 min
Jul 21, 7:10 PM EDTAreal Flood AdvisoryPBZAllegheny3 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.